MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-500-35
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis and the exact cause of the reported event is unknown.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline braid distal tip kinked and could not be opened.The device was removed from the treating vessel.The device finally was able to be opened when force was applied.More than 50% of the device was deployed when it failed to open.More than 2 resheathing attempts were made.This event occurred during the treatment of a left, unruptured, saccular aneurysm.The max diameter was 12.1 mm and the neck was 2.3 mm.The distal landing zone was 3.24 mm and the proximal was 4.98 mm.The vessel anatomy was moderate in tortuosity.No patient injury occurred.The devices were prepared and used per the instructions for use (ifu).Partial resistance, within normal range, was felt when the ped was advanced.A continuous flush was used.
 
Additional Manufacturer Narrative
H3: findings: the pipeline flex stuck inside the marksman catheter was returned within shipping box; and within a plastic bio-pouch.The pipeline flex appeared to be stuck in the catheter and it could not be pushed forward or removed.For further examination, the catheter was cut to remove pipeline flex device.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched.The distal and proximal ends of the pipeline flex braid were fully opened and moderately frayed.No bend found on the pusher.No damages were found with the distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the catheter were measured to be within specifications.The catheter tip and marker were examined; and no damages were found.The catheter body found to be accordioned from~4.5cm to ~1.3cm from distal tip.In addition, the catheter body was found to be accordioned at ~18.0cm from distal tip.No flash or voids molded were observed in the hub.The catheter was flushed with water and water exited out from the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issues; however, the resistance observed at the damaged locations.Based on the analysis findings, the pipeline flex could not be confirmed to have failure to open at distal end as distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.However, the root cause could not be determined.The damage to the braid on the ends of the pipeline flex is likely the results of the physician re-sheathing the device more than recommended two times.It is likely that the patient tortuous anatomy may have contributed to the failure to open issue.However, the marksman catheter and pipeline flex were confirmed to have resistance as the returned pipeline flex was stuck inside the marksman catheter.In addition, the pipeline flex and the marksman catheter were found to be damaged.From the damages seen on the catheter body (accordioning), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the marksman catheter against resistance.It is likely that patient tortuous anatomy may have contributed to the resistance issue.Based on the returned devices, there was no non-conf ormance to specifications identified that led to the resistance during delivery.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10350678
Report Number2029214-2020-00758
Device Sequence Number2655284
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/25/2022
Device Model NumberPED-500-35
Device Catalogue NumberPED-500-35
Device Lot NumberA871380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2020
Supplement Date Received by Manufacturer10/27/2020
10/27/2020
Initial Report FDA Received Date07/31/2020
Supplement Report FDA Received Date10/27/2020
10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR